Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Mobile, AL

August 18, 2022Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 18, 2022, 10:24 AM CDT for Baldwin County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2022, 10:24 AM CDT (15:24 UTC)
Expired
Aug 18, 2022, 2:47 PM CDT
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:38 AM CDTFLASH FLOOD2 Sw Spanish Fort, ALWATER OVER ROAD ON US 90 EASTBOUND NEAR EXIT 30/I-10 IN SPANISH FORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3134 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS54 KMOB 181524
FFWMOB
ALC003-182130-
/O.NEW.KMOB.FF.W.0038.220818T1524Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1024 AM CDT Thu Aug 18 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southwestern Baldwin County in southwestern Alabama...

* Until 430 PM CDT Thursday.

* At 1024 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Fairhope. Public reports 
  road closure at Morphy Avenue between County Road 13 and Boothe in 
  Fairhope. Between 2 and 5 inches of rain have fallen. The expected 
  rainfall rate is 2 to 3 inches in 1 hour. Additional rainfall 
  amounts of 2 to 4 inches are possible in the warned area. Flash 
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Daphne, Fairhope, Spanish Fort, Point Clear, Stapleton, Belforest, 
  Malbis, Montrose, Bridgehead, Clay City, Battles Wharf, Steelwood, 
  Bromley, Pine Haven and River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3048 8794 3071 8792 3072 8792 3075 8792
      3074 8776 3044 8781 3046 8792

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

MM
2 follow-up statements
702 
WGUS74 KMOB 181552
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
1052 AM CDT Thu Aug 18 2022

ALC003-182130-
/O.CON.KMOB.FF.W.0038.000000T0000Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
1052 AM CDT Thu Aug 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR SOUTHWESTERN BALDWIN COUNTY...

At 1052 AM CDT, Public reports road closure at Morphy Avenue between 
County Road 13 and Boothe in Fairhope. Additional flash flooding has 
been reported with a road flooded on US-90 eastbound near exit 30 at 
I-10 in Spanish Fort. Between 3 and 6 inches of rain have fallen. 
The expected rainfall rate is 2 to 3 inches in 1 hour. Additional 
rainfall amounts of 1 to 3 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Daphne, Fairhope, Spanish Fort, Point Clear, Stapleton, Belforest, 
  Malbis, Montrose, Bridgehead, Clay City, Battles Wharf, Steelwood, 
  Bromley, Pine Haven and River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3048 8794 3071 8792 3072 8792 3075 8792
      3074 8776 3044 8781 3046 8792

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

MM
742 
WGUS74 KMOB 181947
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
247 PM CDT Thu Aug 18 2022

ALC003-181957-
/O.CAN.KMOB.FF.W.0038.000000T0000Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
247 PM CDT Thu Aug 18 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BALDWIN 
COUNTY...

Flood waters have receded. Please continue to heed any additional 
information from local officials.

LAT...LON 3048 8794 3071 8792 3075 8792 3074 8776
      3044 8781 3046 8792

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:45 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 6:45 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
645 AM CDT Thu Aug 18 2022

.AVIATION...
12Z issuance...Numerous to occasionally widespread showers and
storms will affect the area today with scattered to potentially
numerous showers and storms tonight. IFR to MVFR conditions will
accompany the stronger showers and storms. Winds will typically be
westerly to northerly at 5 to 10 knots today then transition to a
light southerly flow tonight. /29

&&

.PREV DISCUSSION... /issued 428 AM CDT Thu Aug 18 2022/

NEAR TERM UPDATE /Now Through Friday/...A broad upper trof pattern
over the Eastern CONUS becomes oriented more so over the interior
central states as a vigorous Canadian system dives into the
northern/central Plains.  This results in a northwesterly deep layer
steering flow over the region gradually becoming southwesterly
through the period, within which a series of active shortwaves
continue to move across the forecast area.  A frontal boundary which
has been meandering over the area will be initially located near the
coast and drifts into the coastal counties today.  The boundary
weakens meanwhile then looks to drift into northern
Mississippi/Alabama through Friday morning leaving a light southerly
flow over the forecast area.  Abundant deep layer moisture remains
in place over the area through the period with precipitable water
values ranging mostly from 2.0-2.3 inches through tonight then
around 2.0 inches on Friday.  Shear values generally remain low
through tonight, though a modest increase of 0-3 km bulk shear was
noted on Friday which may support 30-35 knots over interior areas.
An anticipated high coverage of convection through the period will
limit daytime heating, and as a consequent MLCAPE values reach 1250-
2000 J/kg today then for Friday look to range from 750-1500 J/kg.
Storms will be generally slow moving which when combined with the
abundant deep layer moisture indicates the potential for locally
heavy rainfall and possibly some flooding concerns.  May see some
strong storms develop mainly due to precipitation loading each day.
The Storm Prediction Center has a marginal risk of severe storms for
extreme southeast Mississippi and extreme southwest Alabama today.
Highs today and Friday will be mostly in the mid to upper 80s, and
lows tonight range from near 70 well inland to the mid 70s closer to
the coast.  A low risk of rip currents is expected through the
period. /29

SHORT TERM /Friday night Through Saturday night/...An upper level
ridge builds west over the northern Gulf of Mexico in the weekend,
shifting the axis of a mean upper trough centered over the Southeast
well west of the region. A surface ridge stretching west over the
northern Gulf coast becomes better organized in response, helping to
maintain a moist airmass over the Southeast (precipitable h20 values
around 2.0"). With the Southeast on the northern periphery of the
Gulf upper ridge, an upper level shortwave system is directed over
the forecast area Saturday, bringing scattered to numerous showers
and thunderstorms to the forecast area Saturday, with Friday's
convection lasting well into Friday evening and Saturday's into
Saturday evening. The building upper ridge does bring a slight
uptick in high temperatures from Friday, topping out in the mid
80s to near 90. Low temperatures will also see a bit of an uptick,
with low temperatures in the low to mid 70s inland, upper 70s along
the coast expected each night. Some strong to severe storms are
possible Saturday into Saturday evening, with guidance advertising
MLCapes topping out around 2500J/kg and DCapes in the 1000-1200J/kg
range. Winds shear remains weak, so pulse severe type storms are
expected, with damaging winds and and hail expected in the taller
storms. As with any slow moving thunderstorms this time of the year.
locally heavy rains can lead to ponding or nuisance flooding in poor
drainage areas.

With the weak onshore flow becoming a more steady temporally, when
combined with a broadening tidal range, a moderate risk of rip
currents is possible in the Short Term.
/16

EXTENDED TERM /Sunday Through Wednesday/...A strong upper level
shortwave trough moves into the mean upper trough well north of
the northern Gulf coast early in the coming weak, shifting the
upper ridge south of the northern Gulf coast south and returning
upper instability to the Southeast. This upper system also moves
a weak surface cold front south over the Southeast before stalling
along the northern border of the forecast area. The forecast
remains wet through the extended, with high temperatures below
seasonal norms and low temperatures around to a bit above.
/16

MARINE...No concerns are expected through the period outside of
higher winds and seas near storms. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:54 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 18, 8:16 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 18, 9:21 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 18, 9:48 AM CDTFlash Flood WarningMOBMobile5 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.